Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2010 (2010), Article ID 823490, 3 pages
http://dx.doi.org/10.1155/2010/823490
Case Report

Sudden Cause of Cardiac Death—Be Aware of Me: A Case Report and Short Review on Brugada Syndrome

1Kalamazoo Center for Medical Studies, Michigan State University, Kalamazoo, MI 49008, USA
2Michigan State University, East Lansing, MI 48824, USA

Received 30 September 2010; Accepted 9 November 2010

Academic Editor: William J. Brady

Copyright © 2010 Jagadeesh K. Kalavakunta et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. Brugada syndrome accounts for about 4% of sudden cardiac deaths (SCD). It is characterized by an ST-segment elevation in the right precordial electrocardiogram (EKG) leads. Case Presentation. We describe a 39-year-old healthy Caucasian man who was admitted to the intensive care unit after being cardioverted from ventricular fibrillation (VF) arrest. His past history was significant for an episode of syncope one month prior to this presentation for which he was admitted to an outlying hospital. EKG during that admission showed ST elevations in V1 and V2 leads, a pattern similar to Type 1 Brugada. A diagnosis of Brugada syndrome was missed and the patient had a cardiac arrest a month later. We discuss a short review of Brugada syndrome and emphasize the need to look for it in patients presenting with SCD and malignant arrhythmias. Conclusion. Physicians should always consider Brugada syndrome in the differential diagnosis of ST-segment elevation in anterior precordial leads of EKG and associated VT/VF. Although more than 17 years have passed since the first case was reported, increased awareness of this syndrome is needed to identify patients with EKG changes and treat them accordingly to prevent incidence of (SCD) and its deleterious complications.